Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Clin Pharmacol. 2007 Oct;63(10):973-8. Epub 2007 Aug 11.

Adverse events of blood-pressure-lowering drugs: evidence of high incidence in a clinical setting.

Author information

  • 1Schools of Pharmacy and Medicine, Universidade de Passo Fundo, Passo Fundo, Brazil.



Our primary objective was to determine the incidence of AEs of antihypertensive drugs in a cohort of outpatients attending a specialized clinic. The secondary objectives were to determine the incidence of AEs by classes of blood-pressure-lowering drugs used in monotherapy and to identify risk factors for the occurrence of AEs.


In a prospectively planned cohort study, patients attending a hypertension outpatient clinic were systematically interrogated about the occurrence of AEs of blood-pressure-lowering drugs. We compared the incidence of AEs by classes of drugs employed in monotherapy and identified risk factors for the occurrence of AEs in a logistic regression model.


Participants were followed for 12.3 +/- 12.2 months. In total, 534 (35.4%) of 1,366 patients treated with blood pressure drugs complained of at least one AE during the follow-up, corresponding to an incidence of 31.3 AEs per 1,000 patients/month [95% confidence interval (CI) 28.6-33.9). The systolic blood pressure in the initial evaluation (P = 0.002) and use of two or more drugs (P < 0.001) were associated with higher incidence of AEs. The incidence of AEs was higher among patients treated with calcium channel blockers in monotherapy than in patients treated with diuretics (47.2 vs. 7.6%, P < 0.001).


Adverse events of blood-pressure-lowering drugs are quite frequent in a clinical context, and may influence the adherence to treatment. Patients under treatment with diuretics in monotherapy have the lower incidence of AEs.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk